Alert archive / Mississippi / River Flood Warnings in 2020
River Flood Warning 15, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Jan 10, 2020, 9:15 AM CST for Lowndes County, Monroe County, Mississippi. It took effect at Jan 11, 2020, 9:00 PM CST. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 9:15 AM CST (15:15 UTC)
- In effect from
- Jan 11, 2020, 9:00 PM CST
- Expired
- Jan 31, 2020, 9:15 AM CST
- In force
- 20 days
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lowndes County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buttahatchie River near Aberdeen (ABDM6). The gauge peaked at 16.65 ft at Jan 13, 2020, 5:00 PM CST.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02439400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Jan 10, 6:10 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 10, 6:10 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
610 AM CST Fri Jan 10 2020
.UPDATE...
Updated for 12Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 439 AM CST Fri Jan 10 2020/
DISCUSSION...
Temperatures remain mild this morning thanks to southerly winds.
Current readings range from the upper 50s to lower 60s. The
southerly winds continue to pump in moisture from the Gulf of
Mexico. Dewpoints have climbed into the upper 40s to the mid 50s
and will continue to climb into Saturday morning. Warm air
advection showers have already begun to break out across North
Mississippi and West Tennessee. Expect that trend to continue
through the morning hours. The airmass is moist enough that some
pockets of elevated instability have developed allowing for a few
thunderstorms across Northeast Arkansas. This moist and unstable
airmass will spread to the rest of the CWA by this afternoon as
dewpoints continue to climb.
Focus of shower and thunderstorm development by midday will
likely be enhanced near a secondary boundary that is currently
located across Northern Louisiana and Southern Mississippi. Models
are showing this boundary lifting to the north this afternoon.
Once the boundary lifts north, expect there may be a lull in
convection during at least the early evening hours.
Strong southerly winds will increase further tonight as the low
level jet strengthens across the region. Expect sustained speeds
of 20-25 mph with gusts up to 40 mph. A Wind Advisory has been
issued.
The SFC low currently located over the Texas Panhandle will begin
to move northeast this afternoon as the upper trof digs into the
region. The trof will become negatively tilted as it moves from
the Southern Plains to the Ohio Valley Saturday evening. The SFC
low will track into Kentucky by Saturday afternoon. A squall line
is expected to develop ahead of the SFC low and associated cold
front. With very strong shear in place and a moist/unstable
airmass, the line is expected to become severe producing damaging
winds and possibly short-lived tornadoes. The line will move into
Eastern Arkansas around 3 AM CST tonight and will continue
pushing east to the Tennessee River around midday. Torrential
downpours will occur with the thunderstorms. With an already
saturated ground, there is an increased risk of runoff which may
lead to flash flooding. River flooding will be a possibility as
well.
Rain will taper off from west to east Saturday afternoon.
Temperatures will drop behind the front into the upper 40s and
50s.
Tranquil weather is expected on Sunday as high pressure settles
over the region.
Confidence in the forecast dwindles by Monday into the rest of
next week as model agreement is not great. Another active weather
pattern may set up as a warm front lifts north Monday Night into
Tuesday. Better chances for rain will occur on Wednesday ahead of
the next cold front.
KRM
&&
.AVIATION...
/12Z TAFs/
Warm advection showers have already begun across NE Arkansas this
AM. This trend will continue through the morning hours along with
elevated thunder. A brief lull in activity is possible by early
evening before the main line of showers/thunderstorms moves
through the area. Strong southerly winds will remain elevated and
gusty during this period with LLWS likely by 00Z at all sites.
Current VFR cigs will lower to MVFR through the day as showers
move into the region. Have introduced TSRA at all sites by 06Z
through the remainder of the period as this is when the main line
of showers/storms moves through.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from this evening through Saturday morning for
Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
Wind Advisory from 6 PM this evening to noon CST Saturday for
Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Flash Flood Watch from this evening through Saturday morning for
Dunklin-Pemiscot.
Wind Advisory from 6 PM this evening to noon CST Saturday for
Dunklin-Pemiscot.
MS...Wind Advisory from 6 PM this evening to 6 PM CST Saturday for
Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
Yalobusha.
Flash Flood Watch from late tonight through Saturday afternoon
for Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-
Itawamba-Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-
Prentiss-Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-
Union-Yalobusha.
TN...Wind Advisory from 6 PM this evening to 6 PM CST Saturday for
Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch from late tonight through Saturday afternoon
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jan 10, 5:14 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Memphis TN 514 AM CST Fri Jan 10 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-111315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 514 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Chances for rain will increase through the day today. The flooding potential will then likely increase tonight when rain becomes heavy. Rainfall amounts will range from 2-3 inches with isolated higher amounts. Flash flooding and river flooding will be possible. A Flash Flood Watch has been issued. Strong to severe storms will be possible tonight for areas along and west of the Mississippi River. Damaging winds, hail, and tornadoes are all possible with this event. In addition with saturated soils already in place, downed trees may be possible with strong gradient winds that are expected to occur tonight. A Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An extended period of rainfall is forecast through Saturday. Rainfall amounts will range from 2-3 inches with isolated higher amounts. Flash flooding and river flooding will be possible. A Flash Flood Watch is in effect through Saturday. Strong to severe storms will be possible Saturday along and east of the Mississippi River. Damaging winds, hail, and tornadoes are all possible with this event. In addition with saturated soils already in place, downed trees may be possible with strong gradient winds that are expected to occur during that time period. A Wind Advisory has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Saturday. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:11 PM CST | River Flood Warning | MEG | Monroe | 6 days |
| Jan 9, 9:11 PM CST | River Flood Warning | MEG | Monroe | 10 days |
| Jan 10, 3:26 AM CST | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 31 hr |
| Jan 10, 12:09 PM CST | River Flood Warning | MEG | Tunica | 20 days |
| Jan 10, 12:16 PM CST | River Flood Advisory | MEG | DeSoto | 4 days |
| Jan 10, 9:15 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 6 days |
| Jan 10, 9:15 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 10 days |
| Jan 10, 12:09 PM CST | River Flood Warning | MEG | Lake | 15 days |
| Jan 10, 12:09 PM CST | River Flood Warning | MEG | Lauderdale, Tipton | 19 days |
| Jan 10, 9:15 AM CST | River Flood Warning | MEG | Clay, Greene | 17 days |
| Jan 10, 9:15 AM CST | River Flood Warning | MEG | Mississippi, Poinsett | 49 hr |
Nearby
River Flood Warnings in Mississippi, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.